Colorado, 2007

Hail in Colorado, May 25, 2007

May 25, 2007 · NWS PUB · 5 events in 3 counties and zones

and three became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms developed over southern Colorado...and three became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 25, 2:55 AM MST, 8 hours 34 minutes earlier.

Area forecast discussion, May 25, 2:55 AM MST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
355 AM MDT FRI MAY 25 2007

.SHORT TERM...
(TODAY AND TONIGHT)

...WEAK FRONT ENTERS AREA LATE TONIGHT...

CURRENTLY...WEAK BROAD TROUGH IN MID LVL FLOW CAUSING A FEW SHOWERS
OVER THE MTNS AND ADJANCENT PLAINS THIS MORNING. MOST ACTIVITY TO
THE SOUTH VCNTY WALSENBURG...ALONG WITH SHOWERS IN THE SW AND S
MTNS. SAT PIX SHOWING MID/HI CLOUDS OVER MTNS WITH A LOWER DECK
ALONG THE NM/CO BORDER.

TODAY...TROUGH ALOFT WILL MOVE OVER THE REGION TODAY. LATEST 06Z
GUIDANCE CONTINUES TO INDICATE A FEW SHOWERS WILL BE POSSIBLE OVER
THE ENTIRE REGION THIS MORNING...AND FOR THIS REASON INCLUDED A LOW
POP OVER THE PLAINS THIS MORNING...WITH SLIGHTLY HIGHER POPS OVER
THE MTNS. BY THIS AFTERNOON...TROUGH ALOFT LIFTS OFF THE ENE...AND
SFC WINDS GRADUALLY SHIFT TO A MORE SW DIRECTION. BELIEVE POP
CHANCES TODAY WILL BE ON THE LOWER SIDE OF CLIMO...AND HAVE MAINLY
ISOLD POPS ACROSS THE CWA...WITH SLIGHTLY HIGHER POPS ALONG THE S
TIER AND PIKES PEAK REGION. I DONT SEE MUCH IN THE WAY OF ANY SVR
STORMS TODAY...AND THUS DO NOT PLAN TO MENTION SVR IN THE HWO. HI
TEMPS TODAY WILL BE ABOUT 80F ON THE PLAINS.

TONIGHT...BY 00Z THIS EVENING...SFC FRONT ASSOCIATED WITH
AFORMENTIONED SHORT WAVE WILL BE IN THE VICINITY OF THE CO/WY
BORDER. THIS BOUNDARY WILL CONTINUE TO DROP SOUTH AND SHOULD BE
SOUTH OF THE PALMER DVD BY 12Z TOMORROW MORNING. EXCEPT FOR
WINDSHIFT...DO NOT EXPECT ANY SENSIBLE WX WITH FRONT AS IT MOVES
SOUTH.

.LONG TERM...
(SATURDAY THROUGH THURSDAY)

SATURDAY...BOTH NAM AND GFS SHOW A WEAK COLD FRONT DROPPING DOWN THE
E COLORADO PLAINS THROUGH THE MORNING. HOWEVER...NOT A LOT OF
ACTIVITY ASSOCIATED WITH THIS FEATURE...WITH SOLUTIONS POINTING
TO THE NORMAL DIURNAL CONVECTION OVER THE HIGHER TERRAIN. WENT WITH
THE COOLER END OF GUIDANCE TO ACCOUNT FOR COLD FRONT...BUT MAX
TEMPS COULD STILL RISE INTO THE 70S TO NEAR 80 FOR THE HIGH
VALLEYS AND PLAINS. ONE THING TO NOTE...CAPE CHARTS INDICATE
HIGHER CAPE HUGGING THE CO/KS BORDER. BULK SHEAR IS CURRENTLY
FORECAST TO BE ABOUT 25 KTS SO NOT A LOT OF ROTATION...BUT FUEL
FOR STORMS WILL BE CLOSE BY.

SUNDAY AND MONDAY...WEAK WESTERLY FLOW ALOFT CONTINUES AS H7 TEMPS
WARM CONSIDERABLY AND MAX TEMPS PROGRESSIVELY GET WARMER EACH DAY.
MODELS STILL HINT AT ENOUGH AVAILABLE MOISTURE FOR AFTN AND EVE
THUNDERSTORMS OVER THE HIGHER TERRAIN AND NEARBY PLAINS...AND CANNOT
ARGUE WITH THIS. HOWEVER...REMOVED POPS MOST AREAS OVERNIGHT SINCE
CONVECTION SHOULD END ONCE HEATING IS SHUT OFF. OTHER FOCUS AREA TO
MONITOR WILL BE ONCE AGAIN THE DRY LINE LURKING NEAR THE SE
CORNER/EASTERN BORDER EACH EVE.

TUESDAY THROUGH THURSDAY...MODELS INDICATE A STRONGER UPPER LOW
DROPPING DOWN ACROSS MT AND THE DAKOTAS TUESDAY...PUSHING A COLD
FRONT DOWN ACROSS E CO SOMETIME DURING THE AFTN OR EVE. RIGHT NOW
THE TIMING IS IN QUESTION...WITH A SLOWER FRONTAL PASSAGE MEANING
WARMING MAX TEMPS AHEAD OF IT THROUGH THE DAY. WENT CLOSE TO
NUMERICAL GUIDANCE FOR TEMPS ON TUE...AND WILL HAVE TO CONTINUE
MONITORING MODEL SOLUTIONS. INCREASED CLOUD COVER AND POPS A BIT FOR
THE E PLAINS IN RESPONSE TO THE FRONT...THEN COOLER TEMPS EXPECTED
FOR WED INTO THUR AS THE UPPER LOW MEANDERS OVER THE CENTRAL PART OF
THE COUNTRY. MOORE

&&

.AVIATION...

ONLY ISOLD TSRA EXPECTED TODAY SO WILL ONLY MENTION VCTS AT TAF
SITES DURING THE AFTERNOON AND EARLY EVENING. MAIN CONCERN WILL BE
WEAK FROPA ACROSS COS LATE TONIGHT. FRONT SHOULD CROSS ABOUT 10Z AND
ARRIVING NEAR KPUB AT 12Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/27
Hazardous weather outlook, May 25, 5:46 AM MST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT FRI MAY 25 2007

COZ058>089-093>099-261300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT FRI MAY 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS THE MOUNTAINS
AND HIGH VALLEYS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING ACROSS THE PLAINS.

THE PRIMARY THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED EACH DAY ACROSS THE REGION. THE MAIN
THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND
GUSTS UP TO 40 MPH. SMALL HAIL UP TO 1/2 INCH IN DIAMETER AND
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STRONGEST
STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 145 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Las Animas

When
May 25, 11:29 AM MST to 11:34 AM MST
Where
Las Animas County, 1 mi N of Trinidad
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.184, -104.520

Hail, Las Animas

When
May 25, 12:10 PM MST to 12:15 PM MST
Where
Las Animas County, 2 mi E of Segundo
Measured
0.75 in hail
Reported by
Public
Coordinates
37.120, -104.734

Hail, Saguache

When
May 25, 12:17 PM MST to 12:22 PM MST
Where
Saguache County, 10 mi NW of Crestone
Measured
0.75 in hail
Reported by
Public
Coordinates
38.102, -105.830

Hail, Baca

When
May 25, 2:48 PM MST to 2:53 PM MST
Where
Baca County, 8 mi E of Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.400, -102.474

Hail, Baca

When
May 25, 3:45 PM MST to 3:50 PM MST
Where
Baca County, Walsh
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.380, -102.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33786, 33787, 33788, 33789, 33790.